I was prescribed tramadol for neck pain associated with whiplash and arthritis. I also take Lexapro 15 mg every night. I read something about the two together having a mild to moderate drug interaction of the possibility of CNS depression. I have the 50 mg Tramadol. I'm terrified to take the tramadol and I'm laying here in terrible pain. What will this combo do to me? (Taken as prescribed). And if it doesn't help, can I take Advil on top of tramadol? Thank you in advance. I'm ferried of medicine and I'm hurting so very bad.
Hi heatherlocust, 50 miligrams of Tramadol is not a big dose, in fact it's quite small. If you are in good health and a relatively young age, go ahead and take the Tramadol a few hours before you take your Lexapro. I doubt you will feel much in the way of CNS depression.
If you feel uncomfortable taking Tram tonight, take it in the morning, just to see how you react to it.
Best wishes and I hope your neck feels better! Do let us know if you got up the gumption to take it tonight, and how you felt. We, sometimes, can be our own worst enemy when it comes to fear!
Best wishes to you,
I was prescribed 150 mg/day of Tramadol and 30 mg/day of Cymbalta for pain relief of fibromyalgia, cervical spine and shoulder osteoarthritis. Since both drugs act partially by serotonin reuptake they can build up in the system and cuase serotonin syndrome. It's very rare and usually takes a whole lot more of both meds to happen but I ended up in the emergency room a few weeks ago with a very mild case. It's considered very dangerous unless monitored and in my case treated with fluid and ativan IV drips. Before I felt my heartrate go up I did experience some mild CNS depression and that was scary! After about seven hours in the ER my heart rate went down to normal from 190/minute and my profuse persperation stopped and I was fine but absolutely wiped out.
It would be smart for you I think to check out if Lexapro is considered an SSRI/SNRI like Cymbalta or regular SSRIs (like Zoloft, etc.). The ER doctor told me my reaction was almost unheard of on the doses I was on. The low doses of both med you're on should absolutely not be a problem for you. I just thought it was important for you and other Tramadol users to know about. I currently am weaning myself off Cymbalta (and, yes, it's as miserable an experience as everyone who has ever tried it has said!) so I can take Tramadol which I think works very well for pain especially in doses higher than you have been prescribed. Since Tramadol and Lexapro are not NSAIDS my guess is that using Advil is fine for you unless it gives you stomach upset which it does me. In the past I was prescribed prescription strength Advil (double over-the-counter dose!) and unfortunately it does not help me with pain. But it kills my stomach as does prednisone which also does little to nothing for my pain either. Tylenol-3 also does not help me so I am looking forward to starting up Tramadol again. I'm running out of options unfortunately. Have you tried Lidoderm patches -- brutally expensive -- but highly effective. Sorry to go on so long. I hope this has been helpful. I have been in the horribly painful position you describe and so I get it! I hope you and your doctor can find the right med or meds that give you substantial and long-lasting relief!!! I hope this has helped and I send you my best wishes. Hank
This is what our interactions checker says (it said this BEFORE I included the Advil. Hope this helps.
tramadol ↔ escitalopram
Applies to: tramadol, Lexapro (escitalopram)
GENERALLY AVOID: The coadministration of selective serotonin reuptake inhibitors (SSRIs) with tramadol, which has weak serotonin reuptake inhibiting effect, may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5HT1A receptors. Patients receiving this combination may also have an increased risk of seizures. Pharmacokinetically, coadministration with certain SSRIs, namely fluoxetine, paroxetine and possibly sertraline, may result in decreased plasma concentrations of the active O-demethylated (M1) metabolite of tramadol due to inhibition of CYP450 2D6, the isoenyzme responsible for the formation of the metabolite. The clinical significance of this potential interaction is unknown. However, M1 is thought to possess up to 6 times the analgesic effect of tramadol, thus diminished therapeutic response to tramadol should be considered.
MANAGEMENT: In general, the concomitant use of SSRIs and tramadol should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients treated with the combination should be closely monitored for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia
You'll also want to watch out for the drug interaction between tramadol and anti-depressants of seizures. Granted, there ARE plenty of people out there that take anti-depressants and tramadol together on a regular basis with no bad side effects, but that is the biggest interaction warning between the two drugs. I personally cannot understand why doctors would knowingly prescribe the two drugs together when that's the biggest interaction between those drugs, which is in the drug information packet for all medications containing tramadol. You're on a low dose of Lexapro, so you can try taking one dose of tramadol and just make sure you pay attention to your body after it takes effect. It's possible that you can safely take them together with no problem. But it's also good to know about the potential effect of interaction.
Hi, i took Tramadol & Citalopram (another form of Lexapro) together for years, and at high doses. I never had a problem with the 2 interacting. Just thought this might put your mind at rest? And yes, you can take Advil with the 2 medications. You can also add Paracetamol if the pain is really bad. Please be aware that Tramadol can be habit forming, and many people have become dependent on them. As long as you are careful you should be fine, i just wanted to make you aware of this. I hope your pain subsides, and welcome to the site!
I take 150 of effexor(similar to lexapro) and 400 mg of tramadol a day. I have never experienced any kind of depression with it. I have no trouble with my breathing or staying awake. I seriously doubt it will do anything to you. Many of us take pain meds and anti depressants together. When they tell you these things, they tell you what could possibly happen, not what would happen. They are trying to keep lawsuits at bay.
I was taking Lexapro20 mg. and Cymbalta 60 mg. and had an episode that almost killed me, my Dr. took me off of the Lexapro due to drug interaction. I do also take a high dose of Cymbalta and the Lexapro was in the middle as far as the dosage.
Just wanted to add this, this was very scary. None of my Drs or the pharmacist caught it either... I am pretty careful too. I guess we can never be too careful.
I never knew I could get so much support!! Everyone on here is so kind. I'm alone and I've been so terrified. I didn't know I would get so much love and understanding just by signing up for a website. My friends here just don't understand, probably because they haven't been through this. They say, "just take the stupid medicine ready!!" I have one friend who has been there, and I'm so blessed to have her here in person, she visits and helps me emotionally. I love everyone!! You guys really help when I'm scared and lonely. God's blessing upon each and everyone of you!!
I take Tramadol, Citalopram (Celexa), Neurontin, and Flexeril (Cyclobenzaprine). If you are truly worried about seizures, ask your doctor to prescribe the Cyclobenzaprine--it will prevent seizures, even at the high doses of Tramadol I take. I think you should have an honest discussion with your doctor about your anxiety. Since you are a police officer, were attacked on the job, etc. I think you may have anxiety issues of which a reluctance to use Tramadol is just a symptom. Hang in there and be well.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Sep 2011 • 1 answer
Posted 25 May 2012 • 5 answers
Posted 25 Oct 2012 • 4 answers
Posted 23 Nov 2014 • 3 answers
Cymbalta - I have severe arthritis. Both Psoriatic and Osteo. I have taken Tramadol and Feldene for?
Posted 9 Mar 2016 • 1 answer